South Carolina, 2009

Damaging Winds in South Carolina, August 31, 2009

August 31, 2009 · NWS CHS · 2 events in 2 counties and zones

The approach of a strong cold front resulted in scattered thunderstorm development across southern South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The approach of a strong cold front resulted in scattered thunderstorm development across southern South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 31, 3:33 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 31, 3:33 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
433 AM EDT MON AUG 31 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST TODAY AND PUSH OFFSHORE LATE IN THE
DAY AND OVERNIGHT. THE FRONT WILL THEN STALL OFFSHORE AND LINGER
THROUGH THE UPCOMING WEEKEND AS A WEDGE OF HIGH PRESSURE BUILDS
SOUTH ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD FRONT EXTENDING JUST WEST OF THE AREA THIS MORNING IS
FORECAST TO DROP SE INTO SRN SC AND SE GA THROUGH THE DAY AS A
SHORTWAVE ACROSS GA PUSHES TOWARD NC THIS AFTERNOON. THE FRONT
WILL BE A FOCUS FOR SHOWERS AND TSTMS. THE TIMING OF THE FRONTAL
PASSAGE IS A BIT UNCERTAIN BUT HAVE CHOSEN TO FOLLOW A SLOWER
GFS/SREF SOLUTION WHICH BRINGS THE FRONT THROUGH BEGINNING IN LATE
AFTERNOON ACROSS WESTERN PORTIONS OF THE FORECAST AREA AND THEN
THROUGH OUR FORECAST AREA BY AROUND MIDNIGHT.

HAVE KEPT THE HIGHEST POPS ACROSS NWRN PORTIONS OF OUR FORECAST
AREA NEAR THE FRONT. NOT CERTAIN THAT HEAVY RAINFALL WILL BE MUCH
OF A THREAT BASED ON THE LATEST MODEL GUIDANCE BUT WITH PWATS OF
1.75-2 INCHES...WILL LET THE NEXT SHIFT HAVE ANOTHER LOOK.

HIGHS SHOULD GET INTO THE MID 80S MOST LOCALES...COOLEST ACROSS
NORTHERN PORTIONS OF THE FORECAST AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
EXPECT THE FRONT TO PUSH OFFSHORE THIS EVENING AS SURFACE HIGH
PRES WEDGES DOWN THE COAST FROM THE NORTH...A VERY ATYPICAL
PATTERN FOR SUMMER. AGAIN HAVE FOLLOWED MORE OF A GFS SOLUTION
WHICH SHOWS DECREASING POPS AS THE DEEPER MOISTURE/LIFT SHIFT
OFFSHORE. LOWS WILL DROP INTO THE LOWER 60S WELL INLAND...WITH
MID/UPPER 60S ELSEWHERE. HOWEVER... THE BEACHES SHOULD REMAIN IN
THE 70S...ESPECIALLY ACROSS SE GA.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AN UNSEASONABLE AND COMPLICATED SYNOPTIC PATTERN WILL RESULT IN
LOWER THAN NORMAL FORECAST CONFIDENCE IN THE LONG TERM PERIOD.
MEDIUM RANGE GUIDANCE IS OVERALL IN FAIRLY GOOD AGREEMENT WITH THE
LARGE SCALE SYNOPTIC PATTERN...DEPICTING A DEEPENING LONG WAVE UPPER
LEVEL TROUGH UPSTREAM OF THE REGION THROUGH THE END OF THE WORK
WEEK...WITH HEIGHTS GRADUALLY RISING DURING THE UPCOMING WEEKEND. AT
THE SURFACE...A NEARLY STATIONARY FRONT WILL EXTEND FROM OFF THE
SOUTHEAST U.S. COAST TO ACROSS THE NORTHERN FLORIDA PENINSULA
THROUGH THE WEEKEND WHILE HIGH PRESSURE WEDGES SOUTH ACROSS THE
REGION. THERE IS ALSO SOME SUGGESTION THAT CYCLOGENESIS MAY OCCUR
ALONG THE FRONT ACROSS THE NORTHEAST GULF OF MEXICO...WITH THE WAVE
OF LOW PRESSURE PASSING OFFSHORE ALONG THE FRONT IN THE LATE
WEDNESDAY/THURSDAY TIME PERIOD. HOWEVER...MODELS DIFFER WITH
REGARDS TO THE STRENGTH AND TIMING OF THIS FEATURE.

ALTHOUGH MODEL DIFFERENCES ARE RELATIVELY SMALL...THEY ARE
SIGNIFICANT AT TIMES IN TERMS OF THE IMPACT ON SENSIBLE WEATHER.
OVERALL...THE FORECAST WILL BE A COMPROMISE BETWEEN THE GFS AND NAM
THROUGH MID WEEK...AND THE GFS...CANADIAN AND ECMWF LATER IN THE
PERIOD.

AS FOR EXPECTED WEATHER CONDITIONS...THE FORECAST WILL REFLECT A
CHANCE OF SHOWERS TUESDAY AND WEDNESDAY WITH THE GREATEST POTENTIAL
OVER COASTAL AREAS...ESPECIALLY ACROSS FAR SOUTHERN PORTIONS OF THE
FORECAST AREA...CLOSEST TO THE FRONT. THE CHANCE OF SHOWERS MAY
ACTUALLY INCREASE OVER THE REST OF THE AREA WEDNESDAY NIGHT INTO
THURSDAY WHEN THE WAVE OF LOW PRESSURE IS EXPECTED TO PASS
OFFSHORE...BUT THE STRENGTH AND TIMING OF THIS LOW WILL BE A BIG
FACTOR IN THE COVERAGE OF PRECIPITATION ACROSS THE AREA. A MORE
TYPICAL DIURNAL PATTERN WITH A CHANCE OF SHOWERS DURING THE DAY AND
SLIGHT CHANCE AT NIGHT IS THEN EXPECTED FRIDAY THROUGH SUNDAY.
THUNDERSTORM POTENTIAL DURING THE PERIOD WILL BE RATHER LIMITED
GIVEN THE MORE STABLE LOW LEVEL NORTHEAST FLOW IN PLACE.

TEMPERATURES ARE EXPECTED TO BE SIGNIFICANTLY BELOW NORMAL TUESDAY
THROUGH THURSDAY GIVEN THE WEDGE OF HIGH PRESSURE IN PLACE...BUT MAY
BEGIN TO MODERATE FRIDAY AND OVER THE WEEKEND AS HEIGHTS INCREASE
OVER THE REGION.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
MAINLY ISOLATED SHOWERS ACROSS THE AREA EARLY THIS MORNING AHEAD
OF A SHORTWAVE PUSHING E INTO GA/SC...MAINLY AFFECTING THE KCHS
TERM. AROUND DAYBREAK...THERE IS THE POTENTIAL FOR MVFR OR LOWER
CEILINGS/VISIBILITIES BUT THIS COULD BE LIMITED BY MID/HIGH LEVEL
CLOUD COVER AND THUS WILL NOT BE MENTIONED ATTM.

ALTHOUGH SHOWERS/THUNDERSTORMS CAN REALLY OCCUR AT ANY TIME DURING
THE TAF PERIOD...THINK THE BETTER CHANCE WILL COME LATER THIS
MORNING THROUGH THE AFTERNOON AS A TROUGH OF LOW PRESSURE PUSHES
THROUGH DURING PEAK HEATING. HAVE A MENTION OF CBS STARTING AT
15-16Z AT BOTH TAF SITES...AND WITH MORE CONFIDENCE OF PRECIP AT
KCHS...HAVE ADDED MENTION OF TSRA FROM 16-18Z FOR THAT TERM. DID
NOT CONTINUE MENTION AFTER 18Z DUE TO DIMINISHING CONFIDENCE WITH
TIME.

EXTENDED AVIATION OUTLOOK...A LOW LEVEL NORTH-NORTHEAST FLOW DUE TO
HIGH PRESSURE WEDGING SOUTH ACROSS THE REGION WILL RESULT IN A
PROLONGED PERIOD OF LOW CEILINGS TUESDAY AND WEDNESDAY WITH MVFR OR
LOWER CONDITIONS EXPECTED TO PREVAIL. SCATTERED SHOWERS WILL ALSO BE
POSSIBLE DURING THIS TIME. GRADUAL IMPROVEMENT IS POSSIBLE DURING
THE THURSDAY AND FRIDAY TIME PERIOD...BUT LOW CEILINGS AND SCATTERED
SHOWERS MAY PERSIST RESULTING IN MVFR OR LOWER CONDITIONS AT TIMES.

&&

.MARINE...
TODAY...A VERY LIGHT WIND REGIME IS ANTICIPATED TODAY AS A WEAK
COLD FRONT MOVES CLOSE TO THE AREA. COULD SEE A BIT OF
ENHANCEMENT ALONG THE LAND/SEA INTERFACE AS THE SEA BREEZE
DEVELOPS...BUT WINDS GENERALLY LOOK TO REMAIN 5-10 KT WITH SEAS
1-2 FT.

TONIGHT...TRICKY FORECAST TONIGHT AS THE MODELS DIFFER WITH
RESPECT TO THE PRES GRAD THAT DEVELOPS LATE AS THE WEAK COLD FRONT
SHIFTS OFFSHORE AND HIGH PRES MOVES IN FROM THE N. HAVE FOLLOWED A
CONSERVATIVE APPROACH FOR NOW...BUT EVEN IF THE SURGE IS STRONGER
THAN CURRENTLY FORECAST...WE SHOULD NOT HAVE TO DEAL WITH ANY
HEADLINES.

TUESDAY THROUGH FRIDAY...CONDITIONS WILL DETERIORATE OVER THE
COASTAL WATERS TUESDAY AND WEDNESDAY. A STALLED FRONTAL BOUNDARY
JUST EAST OF THE WATERS AND A WEDGE OF HIGH PRESSURE INLAND WILL
RESULT IN A RATHER TIGHT SURFACE PRESSURE GRADIENT WHICH COULD
CAUSE NORTH-NORTHEAST WINDS TO INCREASE SIGNIFICANTLY. THERE IS
SOME MODEL DIFFERENCES WITH THE NAM SHOWING MUCH MORE OF A SURGE
THAN THE GFS...SO CONFIDENCE IN HOW STRONG THE WINDS WILL GET IS
RATHER LOW. HOWEVER...SINCE MODELS TEND TO BE TOO WEAK IN
NORTHEAST FLOW EVENTS...HAVE LEANED MORE TOWARD THE NAM SOLUTION.
WHILE THE NAM WOULD SUGGEST SOLID SMALL CRAFT ADVISORY CONDITIONS
FOR NEARLY ALL WATERS...WILL CAP WINDS AT 20 KT AND SEAS AT 5 FT
FOR NOW. A WAVE OF LOW PRESSURE MAY PASS OFFSHORE ALONG THE
STALLED FRONT LATE WEDNESDAY AND THURSDAY...SHIFTING THE FLOW MORE
NORTHERLY AND WEAKENING THE GRADIENT JUST SLIGHTLY. IMPROVING
CONDITIONS ARE EXPECTED FOR FRIDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

RJB/JAQ
Hazardous weather outlook, Aug 31, 3:12 AM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
412 AM EDT MON AUG 31 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-010900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
412 AM EDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 1:38 AM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
238 AM EDT MON AUG 31 2009

SCZ049-050-310715-
CHARLESTON-COASTAL COLLETON-
238 AM EDT MON AUG 31 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CHARLESTON AND
SOUTHEASTERN COLLETON COUNTIES THROUGH 315 AM EDT...

AT 237 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR FENWICK...OR
ABOUT 12 MILES NORTHWEST OF EDISTO BEACH...MOVING NORTHEAST AT 15
MPH.

AREAS IN AND AROUND FENWICK...ADAMS RUN...HOLLYWOOD...RAVENEL...WILL
BE IMPACTED THROUGH 315 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

JAQ
Special weather statement, Aug 31, 5:18 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 AM EDT MON AUG 31 2009

SCZ043>045-050-311045-
BERKELEY-CHARLESTON-DORCHESTER-INLAND COLLETON-
618 AM EDT MON AUG 31 2009

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHARLESTON...NORTHEASTERN
COLLETON...DORCHESTER AND WESTERN BERKELEY COUNTIES THROUGH 645 AM
EDT...

AT 615 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SAINT GEORGE TO 6 MILES WEST OF SLANDS
BRIDGE...MOVING EAST AT 25 MPH.

AREAS IN AND AROUND TEXAS...NORMAN LANDING...SAINT GEORGE...INDIAN
FIELD...GIVHANS...ROSINVILLE...SLANDS BRIDGE...DORCHESTER...COOKE
CROSSROADS...WILL BE IMPACTED THROUGH 645 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. IF TIME
PERMITS...UNPLUG COMPUTERS...TELEVISION SETS...CABLE MODEMS AND OTHER
HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE
DAMAGED BY NEARBY LIGHTNING STRIKES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, Aug 31, 5:59 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
659 AM EDT MON AUG 31 2009

SCZ044-045-050-311130-
BERKELEY-CHARLESTON-DORCHESTER-
659 AM EDT MON AUG 31 2009

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHARLESTON...SOUTHEASTERN
DORCHESTER AND SOUTH CENTRAL BERKELEY COUNTIES THROUGH 730 AM EDT...

AT 658 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR LINCOLNVILLE...OR
ABOUT OVER SUMMERVILLE...MOVING NORTHEAST AT 25 MPH.

AREAS IN AND AROUND LINCOLNVILLE...STALLSVILLE...COLLEGE PARK...
LADSON...DRIGGERSTOWN...OAKATEE...MOUNT HOLLY...ARARAT...
STRAWBERRY...WILL BE IMPACTED THROUGH 730 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

JAQ

The radar

The Charleston,SC radar (KCLX), 97 km away, was scanning. The volume nearest the first event began at 11:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charleston

When
August 31, 6:05 AM EST to 6:06 AM EST
Where
Charleston County, 1.8 mi SW of Deer Park
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.950, -80.070

A trained weather spotter reported a tree down on Interstate 26, near Ladson, South Carolina.

Thunderstorm Wind, Berkeley

When
August 31, 6:05 AM EST to 6:06 AM EST
Where
Berkeley County, 2.76 mi N of Ladson
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.020, -80.100

A National Weather Service Damage Survey Team evaluated damage which occurred at Charleston Southern University, near College Park, South Carolina. The survey teams findings included, three large trees and numerous large tree limbs were blown down and an air conditioning unit sustained structural damage. The damage path was estimated to be a half mile long and a quarter mile wide. Damage was consistent with a downburst with winds estimated to be between 60 and 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191892, 191893.